Tuesday, March 18, 2008

Beware The Side Effects, My Son

Having just passed the Ides Of March, I felt the need to utilize the famous quote from it -- that and work it into a topic that has been on my mind. Something no one ever tells you about the treatments they are trying to make you do is the side effects of them. When I was first diagnosed I went along with whatever they wanted to do to me because I didn't know any better and was still in shock, so much so that I didn't do my homework about a lot of the crap they pumped into me. Now I have both done my homework and lived through some pretty heinous experiences and am now living by the first rule of medicine: do no harm. My experiences are not necessarily indicative of what anyone else will experience, but I still think people should know what could happen with some of these things. So without further ado, here are some of the side effects of that I experienced:

Steroids: I am going to go in chronological order. The steroids SUCK! 5 Days of going to the hospital for 6 hour chunks of time to have stuff pumped into me that revved me up to the point that I wanted to run home instead of drive after getting out of there. Being so jacked up on the steroids that I can't sleep then the crash afterwards where I can barely move for the next few days after going off of them. They make me sick to the point that no medicine can touch the heartburn; make everything taste like rotten manure afterwards; then make me so hungry that I eat and eat and eat to where I think I may need to go back to the hospital to get my stomach pumped because I ate the whole jar of peanut butter (extra chunky, of course). The psychological disturbances are glossed over when they shouldn't be -- they are very real and can be very dangerous. After my 4th time of steroids in about 10 months, going off the taper and feeling crazy, I took a rusty, dull, and old razor blade and cut my wrist, which gave me 5 days in the loony bin to ponder the whole thing. And ponder I did. I decided that I will never do the steroids again unless I lose my vision -- and even then it will have to be really bad to make me even consider it.

Avonex: I have nothing against the interferons; if they work for you and you are happy on them, I am happy for you. But nobody told me that they would make me even more tired, depressed and (temporarily) sick. The first couple of times I had my injection (I was on it for 6 months and had at least 2 attacks) the "flu-like symptoms" were horrible. It was like having the worst case of the flu ever. I felt like someone had left the door in my chest open to the Arctic. I was so sick I had a hard time getting out of bed for some ibuprofen. The added listlessness and depression made me not want to get out of bed -- ever. I didn't know much about the interferons so I thought it was all part of having MS. But then I switched to Copaxone and fell in love.

Copaxone: I loved Copaxone. There was no added depression or fatigue. I felt like I had come alive again after Avonex. The only downside to Copaxone, for me, was the itchy injection sites. It is like having a huge mosquito bite that you can't leave alone. I would itch them into scabby red welts, but it felt too good to stop scratching. One of the less common side effects that I was unlucky enough to experience was the "breast tissue enlargement." My little sister is a 36 A-B and I was a 34 B-C, but after being on Copaxone I became a solid 34 D. For awhile there, before I started losing weight, I was even getting double boob from my D's. But there was no way I was going to go up a size. My little sister, seeing me in my bra said, "I need to get me some of that MS stuff!" It may sound great, but I hate it. I always thought having bigger boobs would be great, but it isn't. I miss being smaller; I think it makes you look thinner. And I hate wearing little T-shirts that hug them and show them off; I just want to mash them down and go back to my old size. Now I have lost over 20lbs but am still firmly in the 34 Ds and very disappointed. Now I am worried that if I ever have to go back to Copaxone it will increase my bust size even more -- EEEEEKKKK!

Novantrone: I know Novantrone has done some wonderful things for some people, but it didn't for me. I was so sick I could barely move (even on the Zofran) and laid in bed thinking of all the things I needed to take care of in case I died. After the sickness subsided enough for me to get up again, I took care of the things I didn't want anyone to see, ever. I was stuck in the house for 2 weeks because you can't risk being around people because you could get dangerously ill, and I didn't lose a hair. That was probably the worst part of it. I was ready to be bald and wear my mullet wig crooked. My luck that I get all the bad with none of the good. My neurologist told me some people would be jealous that I didn't lose any hair, but I am jealous of those who do. I have a fabulous collection of ridiculous wigs that I have been dying to parade around town in.

Tysabri: Honestly, I can't think of much bad about Tysabri. It has been GREAT! There is not the depression like with the interferons, because it works in a different way. The only thing I have noticed is that after the infusion I crave sweets. Silly, I know, but I always pack something sweet when I go for my infusion. I have been on it for a little over a year now and my only worry is that it will be pulled from the market for good. The only downside is the cost. It is EXPENSIVE and when you add the charges for the infusion center it almost doubles.

2 comments:

BRAINCHEESE said...

Been there, done ALL of that! I could write a book about all of the MS meds I've been on...but I'd rather see someone ELSE write that! Sort of like this post...LOL

Linda D. in Seattle

LISA EMRICH said...

Hi, I apologize for the 'form' letter but it is the easiest way to pass word most quickly.

I am thrilled with the response to the MS Blogger project started at my blog, Brass and Ivory. I appreciate all those who took time to post about it on their blogs. I have discovered even more bloggers who have MS, whether they blog about the MS or not. A new listing is available at MS Blogger Community Project Revised.

Secondly, I'm looking for submissions for next week's Carnival of MS Bloggers. Information can be found at the end of each issue archived at Carnival of MS Bloggers. What I'm looking for this week are posts related to creativity. I discovered so many new bloggers who quilt, or knit, or crochet, or write, or photograph, etc. Basically, what do you do to express yourself?

Thank you so much for participating.

Lisa Emrich

P.S. I also apologize for any increased 'spamming' of blog comments due to my growing linklist of bloggers with MS. For that I am sincerely sorry.